Daratumumab Infusion-Related Reactions Managed by Pre/Postinfusion Medications
Daratumumab-related IRRs were easily managed with pre- and post-infusion medications, researchers found.
Patients with multiple myeloma (MM) treated with daratumumab (D) who experience infusion-related reactions (IRRs) may easily be managed by administering pre-infusion and postinfusion medications, according to a study presented at the European Society for Medical Oncology (ESMO) 2017 Congress.
Two previous phase 3 studies, CASTOR (ClinicalTrials.gov Identifier: NCT02136134) and POLLUX (ClinicalTrials.gov Identifier: NCT02076009), demonstrated that D may decrease the risk of MM progression or death in patients by more than 60% when administered in combination with standards of care but may also cause high rates of IRR.
Patients in CASTOR received bortezomib and dexamethasone (Vd) ± D, and in POLLUX received lenalidomide and dexamethasone (Rd) ± D. All patients receiving D received pre-infusion dexamethasone, paracetamol, and diphenhydramine. Patients with high-risk respiratory complications also received diphenhydramine, a short-acting β2 adrenergic receptor agonist, and control medications for lung disease after D infusion.
In CASTOR and POLLUX, 13% and 7% of patients received postinfusion medication, respectively. The durations of D infusion were approximately 7.0, 4.3, and 3.4 hours, in the first, second, and subsequent infusions, respectively, for both trials.
Results showed that IRRs occurred in 45% and 48% of patients, with 98% and 86% of IRRS occurring during the initial infusion in CASTOR and POLLUX, respectively. The median time to onset of IRR after initiating the first D infusion was 84 minutes and 90 minutes in CASTOR and POLLUX, respectively.
Most IRRs were grade 1 to 2, and no IRRs of grade 4 or greater were reported. Two patients in the CASTOR trial discontinued therapy due to IRR. One patient in the POLLUX trial discontinued daratumumab due to a grade 3 IRR but continued receiving Rd.
Study authors conclude by saying that “Most D-related IRRs occurred during the first infusion and were grade 1/2. D-related IRRs were easily managed with pre- and post-infusion medications.”
1. Moreau P, Rabin N, Plesner T, et al. Management of infusion-related reactions (IRRs) in patients (pts) receiving daratumumab plus standard of care for the treatment of multiple myeloma (MM) in the phase 3 studies CASTOR and POLLUX. Oral presentation at: ESMO 2017 Congress; September 8-12, 2017; Madrid, Spain. Abstract 998PD.